Blood sugars will not go down with insulin ... help!


#21

Hi there
Same here
I got rid of whole meal bread and it’s working
If I make my own pasta and whole meal flour bread , I can handle - just one toast or 30 g raw weight pasta
ALSO try different in


#22

Infections can also cause large insulin resistance. Within the last year I experienced a urinary tract infection that raised my blood sugar much higher than usual.


#23

Thank you for your encouragement southerncross. I’ve already reread your post several times to keep from getting too scared or hopeless . Thank god for T1’s with lots of experience to share !


#24

In the past, one high and barely responsive BG seemed to be from a tooth infection, for me (went down right after the root canal), others from kidney or intestinal infections, and of course steroids – my last injections (2 trigger fingers same day) caused more than 2 months of triple dosages chasing highs, much more extreme than what had been my usual 40% increase for 2 weeks – and I do get highs even from creams. Weight gain without dosage increase. And, I have had some allergy to insulin issues, in the past, possibly connected to the steroid issue.

But, after 63 years of type 1, I’m suspecting my current more and more frequent problem might be a more common insulin insensitivity, a bit of Type 2 coming on. The one way I can count on, so far, to get it back down, is to fast for about 36 hours. But, am having to do it more frequently, so am considering just trying to fast on a routine basis, at least for a while (I have mixed feelings about fasting: since I usually do it when I’m having trouble dealing with high BG, getting that down makes me feel good, which makes me feel positive about the fasting. But, it certainly interferes with my interactions with people, and takes away a pleasant activity. Oddly, I am not usually actually hungry most of the time when I do it.)


#25

Very interesting ! I had no idea before this that bs ‘s could go crazy like this . I am 60 and also thought maybe it’s just some type 2 mixing in. But that doesn’t make much sense to me since my family history has no type 2. Still trying to figure it out. So complicated. Wishing peaceful solutions to all of us !


#26

I always eat exactly the same meals every day at exactly the same time and my activity levels are identical every day, so I can completely eliminate those factors as variables accounting for blood sugar fluctuations. Yet over the last 5 days, I have had to increase my total daily insulin by 50% to respond to spontaneous increases in blood sugar, evidently produced by internal physiological changes which can neither be measured with tools available to the patient (e.g., elevated cortisol levels or subclinical infections) nor influenced by any instruments available to the patient. If only endocrinologists would learn that this can happen, they would be a lot more useful. Instead they prefer to blame the patient.


#27

I dont know what to tell you. But, I remember having this happen all the time on a Medtronic pump. Thats why I went back to Manual injection. I haven’t had those types of issues on a tubeless pump, with the exception of some pretty suborn DPs. It always come back down eventually. Maybe its just a coincidence…maybe not. I found medtronic hardware failures difficult to troubleshoot.

I assume you are waiting 4 hours before you determine that there has been no BG response. Super frustrating. If you figure it out, please enlighten me. I would go back on manual injection in the meantime.


#28

You might look up dr Jason Fung and his fasting regime. I notice for me times like this it is stress driven. I use it to combat what I call sticky blood sugar, or a blood sugar that stays high and won’t come down.

Fasting empties your liver stores of glucose and increases insulin sensitivity.

Check it out, might be worth a try.


#29

thanks mohe0001 for your response . yeah, i,ve also found medtronic pump issues that trip me up all the time.i do wait 4 hours before i consider the insulin to have had no effect. since my first report i have had to raise my basal by 35% ( and it still isn’t enough) to try to affect my numbers. i am going to get blood tests to see if i could possibly have some sort of undetected infection going on. i also want to check for lyme disease because i did have a deer tick bite a several weeks ago… don’t know if lyme even affects bs’s but i’m desperate for an answer. i have been also trying pen injections but seems to not make a difference. i will certainly update all my info to share with everyone facing similar issues. thanks !


#30

thanks for the tip to check out jason fung fasting regime. i will read up on it. makes a lot of sense and is at least a way to try to have some positive control on an aggravating situation. Thanks, R


#31

Ding Ding Ding! I think we might have a winner. Lyme disease is treated with antibiotics so I would assume it is an infection. I would definitely get that checked out ASAP.


#32

I can’t add anything with regard to the cause, but I will say that when Caleb gets stubborn and unusual highs, bolus’ don’t often work if I don’t also increase basal. Everything needs to be dialed up to get him back in range.


#33

I hope you get it all resolved!


#34

Of course, I say I dont have as many hardware failures with my new pump, and then I have the worst one ever - the same day. LOL. I was able to see that the catheter wasn’t inserted with a visual inspection, but it took me a long time of delivering insulin, having no effect, and then confusion, before I figured it out. Luckily, my current hardware is pretty easy to diagnose a failure.

Maybe its just a run of the mill basal adjustment. I have 35% increases in basals from time to time. I am always wary about such a large leap, and second guess it. But, it does happen to me. I find that those are sticky patterns. Like, really persistent - they might stick around for several months and often I use a LOT of correction, and bolus increases, on top of the basal increase. My experience is similar to @Lorraine. Usually, they are morning basals that fail like that, for me.


#35

I am beginning to understand what you’re saying about raising basal and corrections to get ahead of the highs. ( and love the name ‘Caleb btw ! )


#36

Yeah - the fun never ends , does it ? Such constant attention and adjustments. Some how I am just realizing now ( after 13 years T1) how terribly challenging this can be. We have to have so much patience and strength to handle every detail and still have fun and be happy …


#37

Hi RI1, I am a monogenic diabetic and not insulin-dependent although I manage my diabetes solely with insulin.
Levels of >400mg/dL are typical of ketoacidosis, dangerous, and will almost certainly have provoked significant dehydration already.
If you are still OK and reading this, I would suggest hydrating yourself aggressively, and spike your water with Na and K if you know how. If you experience nausea and vomiting, get to a facility (e.g. hospital) where you can be rehydrated with saline IV, most urgently.
Transition towards ketoacidosis is a process which is fundamentally underpinned by high and potentially runaway glucagon production, and this can easily explain inability of subcutaneous insulin to compensate and bring down BG, as you are describing. SC insulin will have no effect in the portal vein (i.e. no effect upon the liver), and only can divert BG into peripheral tissues (mostly muscle).
I hope you will be OK but I would not take any chances with blood sugars running that high. This, to me, indicates very high portal glucagon. This will completely overpower any SC insulin if present.
Blood ketone levels should be checked as well. I would think you have not yet become outright ketoacidotic, because you would have much more severe symptoms than you report, but I think you have been too close for comfort as a T1D. Good luck, and think of your safety first.


#38

Hi there,

I hope you have gotten your BG down to a normal level, but if not, please go to the hospital. Like @Mac2 mentioned, you have a high risk of ketoacidosis, which can become very harmful. Insulin will only work once double or even tripled (consult a doctor). You need to stay very hydrated or go to the hospital and they will give you saline intravenously. Having a BG that high for that long can have long term effects.

Take care and let us know the outcome. Wishing you all the best!


#39

Have you been stressed out more lately, other than insulin acting like water? I find that when many times those stubborn highs are related to some stress in my life that I am not dealing well with. Just a thought.


#40

Thanks for the thought ! I think my stress is same as usual …